Wyoming, 2013

Hail in Wyoming, August 4, 2013

August 4, 2013 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm tracked across west central Campbell County and produced quarter size hail southwest of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across west central Campbell County and produced quarter size hail southwest of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 7:30 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 4, 7:30 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT SUN AUG 4 2013

.UPDATE...
ISSUED AT 821 PM MDT SUN AUG 4 2013

MAIN CHANGE TO THE FORECAST WAS TO SIG LOWER AND ADJUST POPS. MID
LEVEL IMPULSE TRAVERSING ND WILL SHIFT EAST OF THE AREA OVERNIGHT.
TAIL END OF HEIGHT FALLS MAY SUPPORT AN ISOLD TS ACROSS MAINLY FAR
EASTERN AREAS OVERNIGHT...BEING SUPPORTED BY A DEVELOPING
NOCTURNAL LLJ. OTHERWISE...LINGERING HIGH TERRAIN CONVECTION SW OF
THE FA MAY HOLD TOGETHER AND ADVECT ACROSS THE FAR SOUTHERN FA IF
CONVECTION CAN CONNECT WITH POS THETA-E ADVECTION ASSOCIATED WITH
THE LLJ. HAVE REMOVED POPS OVER MOST OF NE WY AND AND OPTED FOR A
20 POP MENTION FOR THE EASTERN HALF OF THE FA. SEVERE THREAT SEEMS
AWFULLY LIMITED WITH ANY CONVECTION...GIVEN NOCTURNAL BL
STABILIZATION. HOWEVER...IF ANY CONVECTION CAN ROOT LOW ENOUGH
INTO THE BL...ISOLD SEVERE TS WOULD BE POSSIBLE. CERTAINLY NOT
WORTH A MENTION AT THIS POINT.

&&

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 305 PM MDT SUN AUG 4 2013

CURRENT SURFACE ANALYSIS HAS WEAK LOW PRESSURE OVER THE BLACK
HILLS AREA...WITH THE FRONTAL BOUNDARY NOW ORIENTED NORTH-SOUTH
FROM FAR EASTERN MT INTO EASTERN CO. UPPER LEVEL ANALYSIS HAS HIGH
PRESSURE OVER THE SOUTHERN PLAINS...WITH WEAKENING TROF OVER SOUTH
CENTRAL CANADA. NEAR ZONAL FLOW IS IN PLACE OVER THE NORTHERN AND
CENTRAL PLAINS WITH LITTLE IN THE WAY OF SHORTWAVE ENERGY NOTED ON
WATER VAPOR IMAGERY. SKIES HAVE BECOME MOSTLY SUNNY ACROSS MUCH OF
THE AREA. SHOWERS AND STORMS ARE STARTING TO DEVELOP ALONG THE
HIGHER TERRAIN OF WY...WITH SOME TOWERING CU NOW OVER THE BLACK
HILLS. TEMPS ARE IN THE UPPER 70S AND 80S ACROSS THE AREA WITH
SOUTHERLY WINDS ACROSS THE SD PLAINS AND LIGHT AND VARIABLE WINDS
FURTHER WEST.

FRONTAL BOUNDARY WILL CONTINUE TO MOVE SLOWLY EAST ACROSS WESTERN SD
THIS AFTERNOON AND EVENING AND WILL LIKELY BE THE FOCUS FOR SOME
THUNDERSTORM DEVELOPMENT...MAINLY DURING THE EVENING HOURS. ANY
STORMS THAT DEVELOP OVER THE HIGHER TERRAIN WILL MOVE ONTO THE
PLAINS LATE THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE WILL
REMAIN POOLED OVER MUCH OF THE CWA...WITH HIGH CAPE VALUES. WITH THE
BOUNDARY OVER THE AREA...SHEAR WILL BE A BIT WEAKER THAN PREVIOUS
DAYS...AT LEAST AT LOW LEVELS...BUT STRONG WESTERLY FLOW ALOFT WILL
PERSIST. THIS SHOULD STILL BE SUFFICIENT FOR ISOLATED SUPERCELLS TO
DEVELOP. THERE IS A SLIOHT RISK FOR SEVERE STORMS OVER MUCH OF
NORTHEASTERN WY AND WESTERN SD FOR LATE THIS AFTERNOON AND EVENING.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY
SEVERE STORMS. ACTIVITY SHOULD GRADUALLY DIMINISH FROM NORTHWEST TO
SOUTHEAST ACROSS MOST OF THE AREA OVERNIGHT

ISOLATED SHOWERS COULD PERSIST ACROSS FAR SOUTHERN SD INTO MONDAY
MORNING. OTHERWISE...MAINLY DRY WX IS EXPECTED INTO MONDAY
AFTERNOON. TEMPERATURES WILL BE SIMILAR TO TODAY...WITH HIGHS IN THE
80S ACROSS THE PLAINS...SOME 70S OVER THE BLACK HILLS. SIMILAR WX
SETUP IS PROGGED FOR MONDAY...WITH LATE AFTERNOON AND EVENING
THUNDERSTORMS POSSIBLE AS WEAK SHORTWAVE ENERGY CROSSES AND MOISTURE
REMAINS OVER THE REGION. THE SEVERE STORM THREAT WILL ESSENTIALLY BE
OVER THE SAME AREAS.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 305 PM MDT SUN AUG 4 2013

A RATHER STRONG COLD FRONT WILL MOVE THROUGH THE NRN PLAINS ON
TUESDAY...BRINGING GUSTY NW WINDS AND COOLER AIR INTO THE REGION.
BEST CHANCES FOR STORMS ON TUESDAY WILL BE EARLY...WITH DRIER AND
MORE STABLE AIR MOVING IN BEHIND THE FRONT. RELATIVELY COOL TEMPS
WILL THEN CONTINUE THROUGH THE WEEK...ABOUT 5 DEGREES BELOW
CLIMO...WITH LOW CHANCES FOR TSTMS RETURNING BY THE END OF THE
WEEK. THE GFS/ECMWF CONTINUE TO SHOW A PRETTY STRONG TROF PUSHING
INLAND THE WEST COAST NEXT WEEKEND WHICH WILL AMPLIFY THE RIDGE
OVER THE ROCKIES. THIS SHOULD LEAD TO WARMER TEMPS FOR NEXT
WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 821 PM MDT SUN AUG 4 2013

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...MAINLY ACROSS
SD.  SOME MVFR/IFR CIGS COULD REDEVELOP LATE TONIGHT... MAINLY
SOUTH AND EAST OF THE BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JC
SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...JC
Hazardous weather outlook, Aug 4, 9:46 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1046 AM MDT SUN AUG 4 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1046 AM MDT (1146 AM CDT) SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT
ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE
THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS
WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. ON THE OTHER DAYS...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A
FEW STORMS MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 4, 4:04 PM MST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT SUN AUG 4 2013

WYZ055-042330-
SOUTHERN CAMPBELL WY-
504 PM MDT SUN AUG 4 2013

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAVAGETON...OR 14 MILES NORTHWEST OF
WRIGHT...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RENO JUNCTION...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4397 10540 4374 10545 4385 10577 4397 10574
TIME...MOT...LOC 2303Z 276DEG 24KT 4389 10568

JC

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
August 4, 8:50 PM MST
Where
Campbell County, 20 mi WSW of Gillette
Measured
1 in hail
Reported by
Public
Coordinates
44.179, -105.873

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469683.